Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2025, 7:09 PM CDT for Buffalo County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2025, 7:09 PM CDT (00:09 UTC)
- Expired
- Mar 28, 2025, 7:30 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
867
WUUS53 KARX 290009
SVRARX
WIC011-290030-
/O.NEW.KARX.SV.W.0008.250329T0009Z-250329T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
709 PM CDT Fri Mar 28 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Buffalo County in west central Wisconsin...
* Until 730 PM CDT.
* At 708 PM CDT, a severe thunderstorm was located near Durand, or 13
miles north of Wabasha, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northern Buffalo County, including the following locations... Misha
Mokwa, Maxville, The Big Swamp Area, and Urne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9204 4453 9205 4459 9203 4460 9200
4460 9164 4448 9164 4448 9206 4449 9206
TIME...MOT...LOC 0008Z 263DEG 32KT 4457 9204
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CecavaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:13 PM CDT, 1 hour 56 minutes earlier. Its key messages:
- Scattered showers and storms mainly north of Interstate 90 tonight. The stronger storms might produce some hail.
- A Winter Storm Watch continues for Clark and Taylor County from Saturday evening through Sunday evening. The primary concern continues to be with the ice accumulations.
Area forecast discussion, Mar 28, 5:13 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
513 PM CDT Fri Mar 28 2025
.KEY MESSAGES...
- Scattered showers and storms mainly north of Interstate 90
tonight. The stronger storms might produce some hail.
- A Winter Storm Watch continues for Clark and Taylor County
from Saturday evening through Sunday evening. The primary
concern continues to be with the ice accumulations.
&&
.DISCUSSION...
Issued at 233 PM CDT Fri Mar 28 2025
Tonight
A cold front will move slowly southward toward the Interstate 90
corridor. There is not much indication of moisture transport into
this front. As a result, the CAMs are primarily showing
scattered showers and storms. The NAM Nest 4 km is the only one
showing some scattered strong storms, but they are primarily
north of Taylor County. If a storm does happen to become strong
tonight, the main threat would be hail.
Saturday afternoon
The 925 mb and 850 mb moisture transport gradually increases along
the stationary front near and just south of the Interstate 90
corridor. This results in the development of showers and few storms.
There will be addition bands of showers further north due to
850-700 mb frontogenesis.
Saturday night into Sunday
The 28.00z ECMWF ensemble has shifted further south and it is more
in line with the 28.06z and 28.12z GEFS with the clustering of their
surface lows. These surface low clusters are in general
agreement that it will track between the Interstate 90 and 94
corridors. This will result in a occasional rain along these
Interstates and south. Further north, soundings show a broad
warm nose between 900 and 700 mb and dry east and northeast
surface winds. The evaporative cooling near the surface will
result in freezing rain. The highest probabilities continue to
be near and north of Wisconsin 29. There continues to be
uncertainty of whether we need an Ice Storm Warning or Winter
Weather Advisory. Due to this, kept the Winter Storm Watch in
effect from Saturday evening through Sunday evening.
As colder air moves into the region on Sunday, the rain south of
Wisconsin 29 will gradually become a light wintry mix.
Tuesday into Thursday
The 28/12z models are in general agreement that a shortwave will
eject out of the Central Plains and move either east or northeast
into the Upper/Mid-Mississippi River Valley. This movement is
dependent upon the location of a northern stream shortwave over
Quebec and Newfoundland. In the solutions where this trough is
further west over Quebec (66% of the grand ensemble members), this
results in ridge over the Great Lakes becoming more amplified and
more of a northeast track of the surface low. This track would be
more of a rain solution for the forecast area. Meanwhile, in the
solutions where the trough is further east (more over Newfoundland -
34% of the grand ensemble members), there is a less amplified ridge
over the Great Lakes. This results in more of an eastward track of
the Central Plains shortwave. This still results in rain initially,
but as this system moves east. However, as the deformation band
moves east, this results in a wintry mix for areas along and north
of Interstate 90. The 28.00z LREF has anywhere from a 20 to 50%
chance of at 1 inch of snow or more.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 510 PM CDT Fri Mar 28 2025
Primary concern over the next 24 hours is the likelihood of
eventual IFR ceilings after 12z tomorrow. Expect these to spread
southward across the area, including RST/LSE. Secondary concern
is potential for TS over the next 6 hours. Potential appears to
be too low (20%) to include in the TAFs, but this will be
monitored closely this evening. Otherwise, winds will tend to be
out of the southwest, turning clockwise to out of the northeast
as a front pushes south Saturday morning.
&&
.CLIMATE...
Issued at 429 AM CDT Fri Mar 28 2025
Record or near record highs Today:
Fri March 28 Temperature Records
LSE High 80F/1986
LSE Warm Low 52F/1879
RST High 76F/1946
RST Warm Low 49F/1977
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Sunday
evening for WIZ017-029.
MN...None.
IA...None.
&&
DISCUSSION...Boyne
AVIATION...Ferguson
CLIMATE...ZapotocnyHazardous weather outlook, Mar 28, 2:08 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 208 PM CDT Fri Mar 28 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 208 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms may develop along a cold front from southeast Minnesota into west central Wisconsin this evening. A few could become strong with hail being the primary hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of thunderstorms on Saturday. The primary threat is lightning. This weekend, widespread rain will transition to snow/wintry mix with some light snow accumulations possible. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-291100- Taylor-Clark- 208 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms may develop along a cold front this afternoon and evening. A few could become strong with hail being the primary hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday This weekend, widespread rain will transition to snow/wintry mix with ice and snow accumulations possible. A winter storm watch is in effect. Please check out the winter storm watch for details. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Mar 28, 6:38 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
638 PM CDT Fri Mar 28 2025
WIZ029-033-034-290015-
Jackson WI-Trempealeau WI-Clark WI-
638 PM CDT Fri Mar 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK...
NORTHWESTERN JACKSON AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH
715 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osseo, or 12 miles northeast of Whitehall, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Price around 645 PM CDT.
Humbird around 650 PM CDT.
Other locations impacted by this storm include Hog Corners, Wildcat
Mound, Highway 10 And 12, Highway 10 And Bald Peak Road, York,
Merrillan, North Branch, Sidney, Globe, and Alma Center.
This includes Interstate 94 between mile markers 90 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9058 4443 9124 4455 9127 4460 9105
4460 9092 4462 9092 4468 9065
TIME...MOT...LOC 2338Z 257DEG 38KT 4451 9115
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CecavaLocal storm report, Mar 28, 6:40 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail Oronoco 44.17N 92.53W
03/28/2025 E0.70 Inch Olmsted MN Trained Spotter
&&
APFLocal storm report, Mar 28, 6:47 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Hail Oronoco 44.17N 92.53W
03/28/2025 E0.88 Inch Olmsted MN Public
&&
APFSpecial weather statement, Mar 28, 6:47 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025
WIZ034-290015-
Jackson WI-
647 PM CDT Fri Mar 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JACKSON COUNTY
THROUGH 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black River Falls, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Jackson County, including the following locations... Sand Pillow,
City Point, Shamrock, The Black River Correctional Center, Pigeon
Creek Campground, Castle Mound, Potters Flowage, Vaudreuil, Bear
Bluff Township, and The Majestic Pines Casino.
This includes Interstate 94 between mile markers 114 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 9075 4416 9080 4432 9088 4442 9055
4442 9032 4420 9032
TIME...MOT...LOC 2346Z 251DEG 36KT 4427 9075
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CecavaLocal storm report, Mar 28, 7:02 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
702 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Elgin 44.14N 92.25W
03/28/2025 M1.25 Inch Wabasha MN Public
&&
APFLocal storm report, Mar 28, 7:09 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
709 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Hail Plainview 44.17N 92.17W
03/28/2025 E0.88 Inch Wabasha MN Law Enforcement
&&
APFThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:16 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 44 min |
| Mar 28, 7:44 PM CDT | Special Weather Statement | ARX | Clark | 46 min |
| Mar 28, 7:56 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 49 min |
| Mar 28, 8:30 PM CDT | Special Weather Statement | ARX | Clark | 15 min |
| Mar 29, 2:43 AM CDT | Ice Storm Warning | ARX | Taylor | 40 hr |
| Mar 29, 2:43 AM CDT | Winter Weather Advisory | ARX | Adams, Clark, Jackson, Juneau, Monroe | 40 hr |
| Mar 29, 10:38 AM CDT | River Flood Watch | ARX | Jackson | 24 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.